With end of year exams and coursework deadlines finally out of the way I thought it would be best to dip back into the world of blogging. While my fashion flair will not go amiss I must address a much more serious note titled fashion flare.
As many of you know, either from constant moaning about my skin or from the incessant sound of my nails scratching my skin, I have eczema. COLD SHINY HARD ECZEMA.
Remember the post I did a post a couple of years back on my eczema titled ‘I’m Itchy’? In the post I discussed the intense orgasmic itch which came from scratching my wounded skin until it bled prior to bursting into tears as I look down at my wounded skin which looked as if it had been mauled by a lion. In the post I gave tips on how to comfort your skin when it is in such a state along with an (unnecessary) appraisal for steroids which appeared to have combated my skin for good.
Little did I know, the cycle was endless. From the age of 18 when my eczema first developed I applied steroid creams when things got too tough for me. After applying steroids my skin would be flawless; no itching, no complaining, it was god-damn beautiful. After a few weeks of applying the creams my eczema came back always worse than before.
At the time, you don’t suspect anything, assuming your eczema is simply being a cunt and the only thing to sort it out is steroids. This ‘quick-fix’ soon becomes your best friend. ‘Just popping to the doctors to pick my steroids’. 4 years later I can say I will NEVER, EVER use steroids again.
After a flare which looked as if I was morphing into a monster (see below) it was pretty obvious I was not suffering with your regular dermatitis – this was hideous. With incredibly thin, fragile, what-the-fuck-is-this-shitty-skin I was prescribed steroid tablets. Again, another best friend turned enemy.
It took a long time for me to realise what I was suffering with, but after 3 years of regular trips to the walk in centre for ‘severely itchy skin’ sometime last year I decided to have a Google. And what I found wasn’t pretty.
Long story short – your skin gets addicted to the steroid creams and you turn into a bright red lobster who bleeds all over the bed covers, itches to the bone and cries every second of the day.
OKAY, so what’s the cure? Withdrawal
OKAY, how long will it take? It varies
In September 2015 it happened again – a crazy flare. I knew that oral steroids weren’t a good idea but I was in so much pain and was desperately in need of a quick fix. This time the steroids only worked for a week – a week after was possibly the most painful of my life. My arms were purple, it was spreading to my face and I was questioning my future as a student. I needed to withdraw.
‘Am I going to be bed bound? Should I quit uni and have a gap year to withdraw? How long is this going to take? Will I ever stop fucking itching?’
For approximately 3 months (when I wasn’t at university or working) I would sit in my room naked covered in Sudocrem with a fan on full-blast while I watched endless episodes of The Walking Dead (or was I just looking at myself in the mirror?). My duvet was practically painted in cream while everything black I had come in touch with had experienced a snow storm of flakes. I wore a turtleneck or neckerchief every day I was outside and I was constantly wishing to be back in bed where no one could watch me orgasmic-ally scratch myself to death.
My skin was craving steroids but I knew it wasn’t a good idea.
The process was long however short in comparison to many others suffering from RSS. In January I started to look better, my skin started becoming less red and started to become less thin. My bright red eyelids were able to get back with their long lost love liquid eyeliner and I was able to go out and start being a normal person again.
The problem is with RSS is that it isn’t recognised within the medical industry. The last time I went to the walk-in-centre I told the doctor I didn’t want to apply steroid creams because I didn’t want the creams to thin my skin anymore than they already had. She explained how it was ‘just a rumour’.
RSS affects thousands of people worldwide however many doctors and dermatologists are unaware and still unable to recognise it is down to steroid usage. Perhaps the idea that steroid’s are a multi-billion pound industry continues to sway doctors.
9 months later and my skin is a million times better. Without withdrawing from the steroids my skin would have never healed. I would probably be bandaged up right now in bed covered in Sudocrem trying to itch my skin with a fork or something. My skin still isn’t 100%, I still have the aftermath of the steroids including lichenification on my inner elbows which is thickening of the skin due to the irritation caused by the creams. But I am comfortable in my underwear and I feel good in my skin and that’s honestly all that matters.
There are still thousands of people going through this horrendous ordeal and it needs to be addressed. The official RSS support group ITSAN are dedicated to raising awareness of the dangers of steroids as are various Facebook groups.